Medication Side Effects - mitigating or ... - Kidney Transplant

Kidney Transplant

1,905 members858 posts

Medication Side Effects - mitigating or eliminating

Donaldson0007
Donaldson0007

Hi. Can any organ recipients speak to the issues that come with the meds?

How are you combating things like hair loss from prograf, weight gain, and viruses like shingles - all of which, would not be occurring if not for the anti rejection meds. Docs say "you're alive, these things are minor in the grand scheme of things, deal with it" They are unwilling to adjust the anti-rejection down to help with these things. So just deal with going bald, getting fat and never knowing when you will break out in excruciating sores?! Really?!

22 Replies
oldestnewest

Never had hair loss from the anti-rejection meds. Only hair loss for me came from surgery and that was temporary. There is bone loss long term and muscle weakness both of which can be combatted with diet and exercise to some extent. Also had shingles, but you can get anti viral if you catch it in less than 72 hours. Worked for me. Weight gain is also temporary until your prednisone is reduced.

Thanks. Im 2.5 yrs post and things seem to be getting worse, not better or evening out. No prednisone in my cocktail, I'm allergic to nearly all steroidal treatments.

I am 17 months post transplant and I suffer with hair loss and I find it one of the worst symptoms as it makes me paranoid and causes high anxiety. But I have to use prednisone as I have been diagnosed with BK virus and if not using the steroids my kidney will reject. All I can say is hang in there and fingers crossed the hair can return as quick as it went. Just keep smiling and remember many ladies find bald men VERY attractive 😉.

Now 4 years post as of yesterday. The hair loss planed out some time ago, but the hair has never returned or rebounded. This is the new normal. Happy to be alive. Good luck to you.

I have the same complaint in regards to the weight gain. Though my doctor insists that my weight gain is not due to meds ie prednisone. I have debated that because weight gain was definitely discussed pre-transplant; I can certainly recall the average weight gain being told to me of patient averaging 60 lbs gain post transplant. I’ve had the pleasure of gaining all of those lbs plus 10 now post transplant 4 yrs.

My anti rejection meds were reduced early in the post transplant journey. I was having survere stomach cramping and diarrhea. I have not experienced any hair loss but I have experienced some other emotional setbacks. I believe, the weight gain has been extremely devastating; the constant feeling of being hungery & the sweetness cravings which again were discussed pre transplant but now my team won’t recognize these issues.

Not criticizing my team becaise they are awesome but I was never overweight in my life; whether I excersised or not, and now almost anything I eat that’s not lettuce, I experience weight gain, bloating etc.

This has been my biggest device post transplant. I am extremely grateful for my kidney but this weight gain has truly dampened the experience.

Hidden
Hidden in reply to O2bme

Hola O2bme, de acuerdo a mi experiencia como transplantada renal hace 37 años, te aseguro que es la Prednisona, que te da un hambre voraz!!, con ganas de comertelo todo!! pero tengo buenas noticias, pues son los primeros 5 o 6 años!!!, despues...poco a poco iras perdiendo el apetito voraz!!.

Recuerdo que le decia a mi marido e hijos, que no me dejaran comer...pues racionalmente me daba cuenta que no era bueno para mi organismo, engordar tanto!!, y, cuando ellos me lo recordaban....me enfurecia!!! o bien esperaba en la noche, que todos dormian, ....yo me iba a la cocina, a vaciar el refrigerador!!!! Ten paciencia, que pasara!!!! Actualmente ingiero una muy baja dosis de Prednisona y, me alimento de manera vegetariana !

Cuentame como te va!!!, saludos cordiales, Chicho

Uncertain of what your anti rejection protocol is, but literally all of the meds come with GI side effects, some worse than others. Docs say Im now a healthy wt because I was so ill for so long and that I simply need to get used to it. And be grateful, Im alive and all of this stuff is "a blip on the radar" in comparison to what could have happened, or happen still. Frustrating. Good luck to you.

I gained a lot of weight since my transplant. I had mine almost 24 years ago and I am constantly hungry when I take 5mgs. of prednisone every other day. I also feel nauseas if I do a lot in the morning an I have osteoporosis. I am very grateful to have my kidney and I try to tolerate the side-effects of the meds.

Hidden
Hidden

Hola Donaldson0007, estoy totalmente de acuerdo contigo!! Todos los medicamentos que ingerimos para que nuestro transplante renal camine bien, tienen efectos secundarios! la Prednisona me tiene sin masa muscular....a pesar de que hago ejercicio todos los dias!, no he encontrado manera de subirla o al menos, no seguir perdiendola!! Si sabes algo al respecto, te estare eternamente agradecida!!

Tengo 37 años de transplante renal, con algunas enfermedades colaterales por las drogas que ingerimos de por vida y..... poniendo mucha fuerza interior para seguir adelante!!

El traductor Google, es regular!!!, conoces otra app, mejor??

Que estes muy bien!!! Saludos, Chicho

Hidden
Hidden

Hola Donaldson 007, de acuerdo a mi experiencia por las enfermedades colaterales...debido a la ingesta de drogas inmunosopresoras para el transplante renal, como por ejemplo la artritis reumatoide en comienzo, cancer de piel, etc. estoy usando medicina alternativa u holistica, y me ha ido bien!!! Cambie mi alimentacion....soy vegetariana, me siento bastante mejor. Tomo aceite de coco, uso aceites escensiales para la artitris, ya no tengo hinchazon y el dolor desaparecio!!!!

Espero que vayas solucionando tus problemas de salud!! Muchas bendiciones !, Chicho

Donaldson0007
Donaldson0007 in reply to Hidden

Gracias por la información. Utilicé Google translate, no conozco un traductor diferente.

I have been hit with weight gain, hair loss and irritability. These three together have been really hard to combat. The best things I’ve done are talk therapy with a psychologist who counsels specifically post transplant patients. He really understands and knows how to help patients cope and work through slit of the emotional issues. I have a lot more medical side effects that are more pressing making everything combined very stressful.

As far as hair loss, I take some awesome hair vitamins, special shampoos and sprays for regrowth. I have even bought a couple wigs for fun and am planning on getting some extensions soon to help w the thinning areas.

Weight loss is more difficult but it really comes down to a low calorie diet that your dietician can help design for you. Exercise if you can. ( I’m limited because of energy levels and Rhuematoid arthritis and neuropathy in my hands and feet.

Hope this helps.

All the best to you,

D Byrne

Dallas TX

Thank you. I have been able to walk at least 3 days per week, and lift light weights on alternating days, and the weight seems to have come in to check. As for the hair loss, I have (almost) settled on this being the new normal. Thank you for your input. Best of luck to you and Happy 2019.

Honestly, hair loss has been most difficult for me. I loved my hair before transplant and now have hated it because of the hair loss and thin areas. Every time I style my hair I’m reminded of the thinning on the top front, it’s so frustrating. In my head, I know that I’m so fortunate to have had a transplant but in my heart I really mourn the loss of my hair. It may seem so shallow, but acknowledging my feelings has helped me put it in perspective and overcome it mostly. Best of luck to you too. Hope this helps you, it helps me too share experiences with others who have similar experiences.

Dena

Dallas TX

I completely understand. Losing my hair has been tough, trying to style it to make it seem normal gets frustrating. Sometimes, if the wind is just right I will get a great hair day. Ha ha! I am also grateful but someone should tell you these things and not let it be a surprise!

My husband had kidney transplant at Cleveland Clinic 2 years ago, that was the best experience, love the staff, doctors, nurses, spotless place.

Donaldson0007
Donaldson0007 in reply to Arih

How has his post care been? Email, phone calls etc?

I have literally not heard from anyone on my team since early fall 2018 when my then nurse coordinator informed me she was leaving CC. No notice from the clinic she left, no update on a new coordinator and no replies to phone calls or emails. I received 1 call in Dec when my labs looked odd, from someone I did not know. Nothing since.

Since he didn't go through this(nurse/coordinator leaving) overall communication and care has been great. Now since it's over a year he only need to do blood work every two months and once a year appointment at CC. Twice a year he goes to his nephrologist.

Ok, thank you. Congratulations.

I also am experiencing hair loss and it has been difficult to cope with. I have gained weight and I am working on it

I take prednisone 5mg daily. I am so grateful to have found this forum. I didnt k ow that alot of my issues are a result of my meds.

How long did you do dialysis? I only have had weight issues so I walk 45 mins each day and watch what I eat so now weight is under control.

No dialysis. Fortunately, a donor was found beforehand. Glad you are doing well.

You may also like...